71 people hospitalized after overdosing on deadly synthetic marijuana in a city park
The federal Drug Enforcement Administration revealed that after testing the drug, they found it was K2 - a synthetic, potent drug with effects similar to marijuana.
Law enforcement authorities in Connecticut reported late Wednesday that at least 52 people overdosed from synthetic marijuana near a city park. They later found that there were a total of 71 cases of overdose across the city in a single day, with most of them taking place in the downtown park near Yale University called New Haven Green. That said, the number of victims could increase, according to the Office of Emergency Management in New Haven, which said it is still receiving calls pertaining to the drug overdose. While there have been no reported deaths until now, officials said at least six victims were very close to losing their lives.
According to first reports, there were a total of 25 overdoses across a three-hour span, a city official said. Rick Fontana, the city's director of emergency operations, said that all those overdoses were in the same aforementioned park.
The federal Drug Enforcement Administration revealed that after testing the drug, it was found to be K2 - a synthetic, potent drug with effects similar to marijuana. They also mentioned that there were no other additives in the K2 consumed by those affected.
Over the course of three hours, at least 41 people overdosed from suspected synthetic marijuana, K2, at or near a Connecticut park on Wednesday, local officials said. @tonydokoupil reports https://t.co/RcbsbzJU0Z pic.twitter.com/nthHsbONdZ— CBS Evening News (@CBSEveningNews) August 15, 2018
First responders had to replenish their supply of Narcan, a drug that is used in cases of narcotics overdose, from the Department of Public Health within the first 24 hours of the incident, according to CBS affiliate WFSB-TV. As of now, law enforcement authorities have arrested three individuals, but are yet to reveal their identities.
According to Fontana, the first calls about possible overdoses at the park came in just after 8 a.m. First responders said the victims were suffering from "a multitude of signs and symptoms ranging from vomiting, hallucinating, high blood pressure, shallow breathing, semi-conscious and unconscious states," according to an email. "Two individuals had life-threatening symptoms, and the others had non-life-threatening symptoms," Fontana said.
Dr. Sandy Bogucki, the EMS medical director, said, “We heard from people on the green this morning, that it could have included PCP and some of the reactions of the patients, the emergency department suggests there was an opioid involved as well."
The patients were "all different ages" and some of the victims did not respond to the antidotes administered, officials said.
In a statement released Wednesday, Connecticut Gov. Dannel Malloy highlighted the "very real and serious threat that illicit street drugs pose to the health of individuals": "The substance behind these overdoses is highly dangerous and must be avoided. The state Department of Public Health and the Department of Mental Health and Addiction Services have been assisting New Haven officials throughout the day. I have spoken with Mayor Harp and assured her that the state remains committed and ready to assist their response efforts wherever needed."
While Tony Harp, the Mayor of New Haven, Connecticut, said:"Today New Haven was on the front lines of a coast-to-coast struggle to combat the public health menace of illicit distribution and use of what appear to be tainted street drugs ... I'm extremely grateful for the timely and effective work of first responders who helped revive, transport, and save these victims.
"I'm also grateful to the state Department of Public Health for its quick response to our request for additional doses of Narcan, the antidote administered to several of those afflicted."